Q. What is Lp-PLA2?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
Published on Oct 21, 2017 and last reviewed on: Jul 13, 2019

Hi doctor,

I am a 47 year old female. My height is 5'4" and weight is 120 pounds. I have slightly elevated cholesterol level and so I had a blood test done before three months for Lp-PLA2, which came back high. I had it repeated this week, exactly three months later and it came back double high. I am so scared and need some assistance. Please help.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

We are here to help you.

  • Lp-PLA2 (lipoprotein-associated phospholipase A2) is a marker of inflammation and can be raised in any atherosclerosis or even inflammatory conditions like rheumatoid arthritis. However predominantly it is used as a cardiac marker.
  • I need few details to help you better. For what symptom was the test performed?
  • Do you have any history of heart disease, high blood pressure, joint pains or diabetes? Are you suffering from any other disease?
  • Do you have any family history of cardiac issues? Have you been taking any medicines?

Revert back with the answers for the above questions to a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hi doctor,

Other than slightly elevated cholesterol, I do not find anything wrong with my health. But, to be sure of things I will revert back to you as soon as possible with the detailed history. Thank you.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome back to icliniq.com.

Yeah, sure. I am comfortable with that. Hope to hear from you soon. Take care.

Revert back with detailed history to a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hi doctor,

The following laboratory results were drawn three months ago. Total cholesterol 209, triglycerides 45, lipids LDL-C 116, LDL-P 1039, HDL-C 84, LDL and HDL particles = HDL-P (total) 34.8, small LDL-P is less than 90, LDL size 21.8, LP + non-HDL cholesterol total 200, triglycerides 46, HDL cholesterol 87, VLDL cholesterol cal 9, LDL cholesterol cal 104, non-HDL cholesterol 113, lipoprotein (a) 73 and apolipoprotein 78. I had the D-Dimer blood test which was less than 0.20. I had a normal EKG, echocardiogram, stress test on treadmill and calcium scoring CT was 0. My Lp-PLA2 level three months ago was 224 and now it is 405. Is there a possibility for laboratory error? Also, I have an eating disorder and not sure if that can affect my cholesterol and PLA2 level. I exercise excessively, while eating a very low fat and low calorie diet. I would say I have no more than 15 grams of fat a day and around 1000 calories and I burn around 600 calories through exercise. Please help.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome back to icliniq.com.

  • These are indirect markers of inflammation that is inflammation in your body. Now that could be your heart arteries or even other parts of your body.
  • Since your all cardiac evaluation including calcium scoring is normal then there is nothing to worry as such.
  • Yes, this could be a laboratory error or could be due to your recent fever or infection causing inflammation and rise in the levels.
  • If we talk about practicality then in case of normal cardiac evaluation this rise is just a link to future risk of heart diseases and the treatment warranted is a low calorie diet and regular exercises. Nothing else needs to be done.
  • If a person has any other associated risk factor then we need to put the person on Aspirin or Atorvastatin.

For further information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hi doctor,

I have low blood pressure. My resting heart rate is usually around 55. I do not smoke or drink or use any drugs. I am not on any medication and have no disease. I do have aches and pains in my back, knees, etc. The vitamins I take daily are lysine, vitamin D, vitamin C, mushroom extract, and probiotics. My dad has heart disease and high blood pressure, as well as my mom is having high blood pressure. My paternal grandparents died of stroke and my maternal grandmother has heart disease and diabetes. Do you think any of the vitamins would be causing the elevated cholesterol and PLA2 levels?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome back to icliniq.com.

  • Your family history is significant for heart diseases.
  • It is very unlikely that any vitamin would cause rise in PLA2 levels. However, in clinical practice we see this rise often.
  • As I have been saying that irrespective of the levels treatment at this state would be the same that is a healthy lifestyle and regular stress tests. Nothing else needs to be done.
  • You should get a repeat PLA2 test after two months and write to me again. Remember that you should avoid going for the test after a recent fever or viral.

Revert back after two months to a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Also Read Answers From:

Related Questions & Answers


Is cholesterol level of 299 too high?

Query: Hello doctor, Recently, I have checked my lipid profile and sugar. The results are total cholesterol 229, HDL 53, LDL 150, BP 130/90 mmHg and sugar 104. Are these results fine? Let me know whether I have any heart disease. For cholesterol I am taking Triglize. Kindly give few suggestions to lowe...  Read Full >>


Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your total cholesterol target should be 150. Low-density lipoprotein (LDL) should be below 100 and high-density lipoprotein (HDL) in range of 50 to 60. Your blood sugar is normal. Right now you do not seem to have heart condition and your slightly raised blood pressure is...  Read Full

Can Aspirin be used to induce periods?

Query: Hi doctor, I am 20 years old. I had unprotected sex on the 10th day of my period and then took Unwanted 72 within an hour. Now my period has been delayed by 12 days. The pregnancy test done after 10 days of missing period is negative. But, I am getting pimples, bloated stomach and white vaginal disc...  Read Full >>


Dr. Sameer Kumar
Family Physician, Obstetrician And Gynaecologist, Infertility Specialist

Answer: Hello, Welcome to icliniq.com. If you did not get a withdrawal bleed within 7 to 10 days of taking the Unwanted 72 pill, then the next best thing to do is to get a serum beta hCG test done. It is a blood test for ruling out pregnancy conclusively as of now. If the hCG (human chorionic gonadotropin) ...  Read Full

Penis enlargement exercises led to swollen veins on my shaft. Please guide me.

Query: Hello doctor, I am a healthy 33 year old male. I have sex regularly and masturbate regularly. Over the years, I dabbled in penis enlargement exercises. I quit doing them a while back because I felt it was causing a damage to the penis. Recently, I used a cock ring, but for not more than ten minute...  Read Full >>


Dr. Shahil Khant
Urologist

Answer: Hello, Welcome to icliniq.com. I have seen the images sent by you (attachment removed to protect patient identity). If there is a pain of veins, especially when you touch them, or any signs of inflammation, only then it is a thrombophlebitis of veins. In your case, it could be thrombophlebitis, but...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.